Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tired of Being Tired
Mar 12, 2001

I have been having problems with fatigue for several months now, also experiencing a low sex drive and trouble keeping an erection when I get one. My doc had some blood test done. The results were hemoglobin 12.8 and testosterone at 345. I guess I am slightly anemic. Not sure about where I stand with the testosterone, is 345 low or normal? I am 37 years old poz since oct. Oct. 1999. Original meds were Viracept, zerit and Epivir. My doc switched the zert for AZT in December because of Lactic Acid problems. In december my hemoglobin was 14.1. I would like to be a bit knowledgeable when I meet with my doc in about two weeks, therefore what are the options to treat these problems? Thank you so much for the information. I really mean it when I say that this site has been a life saver for me. I have learned a lot here. Thanks Anthony in Atlanta

Response from Dr. Frascino

Hello Anthony, Hello Atlanta!

You may have several problems here contributing to your fatigue and other symptoms. This is quite often the case in HIV-related fatigue.

Let's start with -- as Bob Dole says, your "Erectile Dysfunction" problem. that's not a hard one -- so to speak. Your testosterone level is low for a 37-year old man. (If you're Italian, like me, it would be very low -- but that's another story.) Hypogonadism (low testosterone) is incredibly common in those of us that are HIV-positive. Treatment involves replacement therapy. Intramuscular injections of testosterone are available, but they do tend to hurt a bit and are not "physiologic." By that, I mean that your blood level of testosterone goes way up just after a shot and slowly drifts down, often to subnormal levels, before your next dose of "love juice." A preferred method of testosterone replacement is with transdermal patches that allow slow absorption of testosterone into your system, which is more what your body is used to. It also prevents the "horny highs" and "low-libido lows" often seen when injections are used. There is also a newly approved testosterone gel (Androgel), which can be just rubbed on (no, you don't have to rub it there), and is very convenient, as you don't have sticky patches on all day. However, some insurance plans may not cover the new preparation yet.

Now, on to your hemoglobin. It's certainly heading south! It was 14.1 in Dec. and now has fallen to 12.8. Your recent switch to AZT may be the culprit. AZT is well known for causing anemia. Certainly, other causes should be ruled out as well -- iron deficiency, vitamin deficiency, occult blood loss through your G.I. tract, unrecognized opportunistic infections like Parvo B19, etc. Also, it just might be due to HIV itself! Your doctor should be able to help you sort out the cause/causes. If it turns out to be something simple like deficient iron or vitamins, then supplements will fix you right up. If it's due to AZT or HIV itself, and the hemoglobin continues to drift down, then you should consider Procrit. It's a once-a-week injection with essentially no side effects and no drug interactions, which stimulates your body to make new red blood cells. Alternatively, discontinuing the AZT might be an option.

Now, what about that lactic acid problem. Was it really elevated? How high? Did it get better off Zerit? We are still learning a lot about lactic acid. Let us know if it's still a problem for you and we'll give additional information.

Finally, depression. Well, with fatigue, low sex drive, a malfunctioning tallywacker (how's that for medical terminology), not to mention my tardy response to your question, I'm not surprised you're feeling a bit "down" (no pun intended). Certainly, all of us with HIV go through periods of feeling upset, worried, anxious, and depressed. Psychological causes of fatigue are very treatable with counselling and/or medications, if necessary. You may find that once your low testosterone (which can also be associated with depressed mood) has normalized, and your anemia improves, that your mood may elevate as well.

So, where to start? See your doctor tomorrow. Focus on your low testosterone and need for replacement therapy, as well as your declining hemoglobin. Causes for the decline in hemoglobin should be sought out. Depending on the cause, appropriate therapy can be instituted. Follow up with that lactic acid problem and see if it's really elevated, and if so, how high. Finally, talk to your doctor about your depressed mood.

I have the feeling -- and the sincere hope -- that with some relatively minor tune-ups, you'll be feeling more like the Ever-ready Bunny and less like Sleeping Beauty.

Sorry for the tardy reply to your question, Anthony. Write back if you have additional questions after you see your physician tomorrow.

Feel better, OK?

Dr. Bob


Previous
Tired and Depressed this morning
Next
Possible iron deficiency

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement